Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What are the symptoms of low potassium?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5166 Questions
I want to know the symptoms of low potassium? Lately I'm having terrible spontanous muscle cramps in out of the blue in various muscles throughout my entire body, ie; arms, legs, stomach just about anywhere in my body. Also, I feel that I could sleep all day, and I'm out of breath quite quickly with any exercise, chore or whatever? I started taking a country western dance class, and within less than an hour I was too weak and always out of breath, and I went home. I do have asthma, but I've been taking my meds at all regular times. A couple of months I was walking 2 miles and not stopping very often to catch my breath. I have quit eating bananas due to a new diet regime that says no bananas. Sooo could I be right about low potassium? Help! XXXXXXX
Posted Mon, 24 Mar 2014 in Medicines and Side Effects
Answered by Dr. Chobufo Ditah 58 minutes later
Brief Answer: A blood test would confirm this or not Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about these symptoms that you have reported. I can understand how disturbing it is to have such symptoms. I hope we find answers to this soon to help you get these symptoms managed. The symptoms of low potassium include weakness, fatigue, muscle cramps, and constipation. Low potassium levels can also cause irregular heart beats that can be easily picked up with an EKG( a machine that measures the electrical action of the heart muscles). These symptoms, though suggestive to low potassium in some way are not only present in this condition. diseases like low calcium, low magnesium, etc can also cause these symptoms. The best way to approach this problem is to get a complete blood ion levels. This will make it clear whether there is any abnormality with your potassium levels or not and what needs to be done in such a case. I will suggest you get this test done to give a definitive answer to this. I must be honest with you that some of these symptoms like having to stop more often to catch your breath is rather suggestive of a possible heart disease or condition. I will like your hear to be examined and tested for optimum functioning. These symptoms of easy fatigability could be very suggestive of a failing heart. This is in no way meant to discourage you but to rather ensure that we get everything investigated and managed correctly. Asthma and overweight could very much contribute to this. Just get the heart checked just in case something like that is happening. I have not found any shouting risk factors for low potassium in you. But for the special diet you have reported and I cannot verify how much potassium you get fro it, I am a little hesitant to associate these symptoms entirely to low potassium because i have no strong arguments for right now. In all, I will suggest that you get your blood ions levels checked. Also, let your heart be well evaluated. The preliminary results would give us more guidance on how to approach this problem. I hope this helps. I wish you well. feel free to ask for more information and clarifications if need be. Thanks for using our services. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor